Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 355, NWS Omaha, NE

September 12, 2005Antelope County, Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 12, 2005, 8:06 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2005, 8:06 PM CDT (01:06 UTC)
Expired
Sep 12, 2005, 8:45 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 166 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 5:55 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2027 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2027 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 7:34 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 12, 7:34 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
734 PM CDT MON SEP 12 2005

.DISCUSSION...

...MESOSCALE UPDATE....

00Z SUBJECTIVE SFC ALYS INDCD LO NR KBVN WITH A DRYLINE SWD INTO
N-CNTRL NEB. SFC CDFNT EXTNDD FM NR KBKX SWWD INTO KONL AND WAS
MOVING TO THE SE. THUNDERSTORMS HAVE DEVELOP ALONG THE CDFNT FM SERN
SD INTO CNTRL NEB AND THEN INTO NRN KS ALONG THESE VARIOUS
BOUNDARIES. THUNDERSTORMS TO THIS POINT HAVE REMAINED FAIRLY
ISOLATED IN NATURE...MAINLY DUE TO THAT THIS ACTIVITY IN NEB IS MORE
DIURNALLY DRIVEN AND THE CAPPING INVERSION NEVER TOTALLY ERODED PER
LATEST VARIOUS ANALYSIS PRODUCTS. AS THE EVENING PROGRESS...WLD
EXPECT THE THUNDERSTORM COVERAGE TO INCREASE IN THE BATCH OF
THUNDERSTORMS OVER CNTRL NEB AS IT LIFTS NEWD INTO NE NEB. THE
ACTIVITY OVR SRN NEB IS MORE TIED TO THE BOUNDARY WHERE THE BEST
CONVERGENCE IS AND THUS DO NOT FEEL THIS WL MAKE IT INTO OUR CWA.
SVR WX SEEMS POSSIBLE WITH ACTIVITY THAT WILL MOVE INTO OUR NW AFTER
815 PM AS MUCAPE OF 2000-3000 J/KG EXISTS WITH EFFECTIVE SHEAR OF 40
KT. ALTHOUGH LONG LIVED SUPERCELL OVR VALLEY COUNTY HAS A HISTORY OF
PRODUCING A TORNADO...FEEL THREAT IS MORE OF A WIND/HAIL THREAT AS
IT MOVES INTO OUR AREA DUE TO THE FACT THAT WE ARE LOSING SFC
INSTABILITY WITH THE LOSS OF THE SUN...AND STORM
COVERAGE/INTERACTION IS LIKELY TO INCREASE IN OUR AREA. IN
ADDITION...FREEZING LEVELS REMAIN FAIRLY HIGH FOR THIS TIME OF YEAR
AND IT WILL TAKE A SUPERCELL WITH SUSTAINED ROTATION TO GET ANY HAIL
LARGER THAN QUARTERS. WITH MORE STORM MERGERS IN OUR AREA...FEEL
LONG LIVED SUPERCELLS NOT MUCH OF A THREAT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Sep 12, 5:01 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
501 PM CDT MON SEP 12 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-131230-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
501 PM CDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A MODERATE RISK FOR SEVERE STORMS ALONG AND NORTHWEST OF A
LINE FROM ALBION TO WAYNE NEBRASKA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE REST OF THE OUTLOOK AREA. THE MAIN THREAT
TIME FOR SEVERE WEATHER IS AFTER 7 PM THIS EVENING. THE MAIN THREAT
FROM THESE THUNDERSTORMS WOULD BE IN THE FORM OF LARGE HAIL AND
DAMAGING WINDS.

AN AREA OF LOW PRESSURE OVER SOUTHWEST NEBRASKA WILL TRACK NORTHEAST
INTO NORTHEAST NEBRASKA TONIGHT. THIS WILL ALLOW FOR A COLD FRONT TO
MOVE SOUTHEAST INTO EASTERN NEBRASKA AFTER MIDNIGHT AND INTO
SOUTHWEST IOWA AFTER TOWARD DAWN. THE BEST CHANCE OF SEVERE WEATHER
THIS EVENING APPEARS TO BE ALONG...AND AHEAD OF THE AREA OF LOW
PRESSURE OVER NORTHEAST NEBRASKA. THUNDERSTORMS ARE EXPECTED TO BE
LIMITED THIS EVENING BY A LAYER OF WARM AIR ABOVE THE SURFACE WHICH
MAY ACT TO CAP MORE WIDESPREAD THUNDERSTORM DEVELOPMENT. DUE TO A
MODERATELY UNSTABLE ATMOSPHERE AND SUFFICIENT SHEAR...SEVERE WEATHER
IS CAPABLE FROM ANY THUNDERSTORM THAT DOES DEVELOP. THE BEST CHANCE
OF THUNDERSTORMS FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WILL
OCCUR AFTER MIDNIGHT WITH THE PASSAGE OF THE ACTUAL COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION .

BOUSTEAD

In the hours before

Special weather statement, Sep 12, 5:56 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
556 PM CDT MON SEP 12 2005

NEZ011-016-017-030-031-042-130500-
PLATTE NE-BOONE NE-MADISON NE-ANTELOPE NE-PIERCE NE-KNOX NE-
556 PM CDT MON SEP 12 2005

...SEVERE THUNDERSTORM WATCH NUMBER 779 HAS BEEN ISSUED UNTIL 1 AM
CDT TUESDAY...

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST NEBRASKA
     KNOX...PIERCE...ANTELOPE...MADISON...BOONE AND PLATTE

BOUSTEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:41 PM CDTSevere Thunderstorm WarningOAXAntelope34 min
Sep 12, 8:56 PM CDTSevere Thunderstorm WarningOAXPierce34 min
Sep 12, 9:13 PM CDTSevere Thunderstorm WarningOAXAntelope32 min
Sep 12, 9:24 PM CDTSevere Thunderstorm WarningOAXCedar, Knox36 min
Sep 13, 11:40 AM CDTSevere Thunderstorm WarningOAXGage, Johnson36 min
Sep 13, 11:49 AM CDTSevere Thunderstorm WarningOAXOtoe26 min
Sep 13, 11:54 AM CDTSevere Thunderstorm WarningOAXSarpy25 min
Sep 13, 11:47 AM CDTSevere Thunderstorm WarningOAXMontgomery, Pottawattamie28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.